Texas, 2007

Heavy Snow in Texas, January 22 to 23, 2007

January 22 to 23, 2007 · NWS EPZ · 2 events in 2 counties and zones

The second storm in 4 days, this one weaker and not as moist but much colder, dropped southeastward into southern NM and far west TX. Much more snow fell out of this storm than the preceding one.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

The second storm in 4 days, this one weaker and not as moist but much colder, dropped southeastward into southern NM and far west TX. Much more snow fell out of this storm than the preceding one. Interstate 10 in Hudspeth County was closed, as were several highways in the area mainly east of El Paso.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 22, 3:13 AM MST, 6 hours 47 minutes earlier.

Area forecast discussion, Jan 22, 3:13 AM MST, 6 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
313 AM MST MON JAN 22 2007

.SYNOPSIS...
A WINTER STORM SYSTEM WILL GENERATE MOUNTAIN SNOW SHOWERS AND A
MIX OF RAIN AND SNOW FOR THE LOWLANDS TODAY. MODERATE TO HEAVY
SNOW ACCUMULATIONS WILL BE POSSIBLE FOR THE MOUNTAINS AND SOME
LOWLAND AREAS. LIGHTER SNOW ACCUMULATIONS EXPECTED ELSEWHERE. SNOW
SHOWERS WILL DIMINISH OVERNIGHT AS THE STORM SYSTEM MOVES FURTHER
SOUTH. THERE WILL CONTINUE TO BE A CHANCE OF SNOW SHOWERS FOR THE
NEXT COUPLE OF DAYS AS THE SYSTEM REMAINS NEAR THE REGION AND
TEMPERATURES CONTINUE BELOW SEASONAL AVERAGES. THE STORM WILL
LIFT OUT OF THE AREA LATE THURSDAY WITH DRY CONDITIONS EXPECTED
FOR THE WEEKEND.

&&

.DISCUSSION...
SNOW SHOWERS ARE OCCURRING ACROSS THE FORECAST AREA THIS MORNING
AS AN UPPER LOW CONTINUES TO MOVE SOUTH FROM ARIZONA INTO
NORTHWESTERN MEXICO. SOME LOCATIONS WILL SEE MODERATE TO HEAVY
SNOW FALL TODAY. 5 INCHES OF SNOW HAVE ALREADY FALLEN IN THE
FOOTHILLS OF THE SOUTHWESTERN MOUNTAINS OF NEW MEXICO WITH MORE
EXPECTED DURING THE DAY. HEAVY SNOW WARNINGS REMAIN IN EFFECT FOR
HIDALGO...GRANT AND SIERRA COUNTIES WITH A POTENTIAL FOR FURTHER
HEAVY SNOW FALL OF 5 TO 7 INCHES. SNOW FALL ELSEWHERE WITHIN THE
FORECAST AREA WILL BE LIGHTER BUT MAY REACH ADVISORY CRITERIA IN
SOME LOCATIONS BUT IT WILL NOT BE A UNIFORM AMOUNT. MANY LOCATIONS
WILL SEE A RAIN SNOW MIX TODAY BUT WITH COLDER AIR MOVING FROM THE
EAST IT WILL LIKELY BE MORE SNOW THAN RAIN AT LEAST DURING THE
MORNING HOURS. WILL EXPAND THE SNOW ADVISORY TO INCLUDE ALL
REMAINING ZONES OF THE FORECAST AREA FOR A POSSIBLE 1 TO 3 INCH
ACCUMULATIONS IN SOME AREAS. THE SACRAMENTO MOUNTAINS WILL ALSO
SEE 3 TO 5 INCHES OF SNOW ABOVE 7500 FEET.

SNOW SHOWERS WILL DIMINISH IN INTENSITY TONIGHT AS THE LOW MOVES
FURTHER SOUTH INTO NORTHWESTERN MEXICO. SNOW SHOWERS WILL BE
POSSIBLE THROUGH THE NIGHT BUT WITH LIGHT ACCUMULATIONS EXPECTED.
THE LOW WILL BECOME STATIONARY JUST SOUTH OF THE BORDER THROUGH
EARLY THURSDAY WITH A CHANCE OF SHOWERS ALONG THE BORDERLAND
THROUGH THAT PERIOD. LATEST MODEL RUNS INDICATE THE LOW WILL BEGIN
TO LIFT OUT OF THE AREA LATE THURSDAY AND THURSDAY NIGHT WITH A
MORE SNOW SHOWERS ANTICIPATED. DRY CONDITIONS AND WARMER
TEMPERATURES SHOULD RETURN TO THE REGION BY FRIDAY AFTERNOON AS A
WESTERLY FLOW SETS UP ACROSS THE AREA.

&&

.AVIATION...VALID 22/12Z-23/12Z. PRIMARILY IFR AND MVFR
CONDITIONS FOR CIGS AND VSBYS EXPECTED TODAY WITH SOME AREAS OF
LIFR DUE TO LOW CIGS AND VSBYS IN SNOW HEAVIER SNOW SHOWERS.
VSBYS AND CIGS SHOULD IMPROVE TO MVFR AND VFR AS SHOWERS DIMINISH
IN INTENSITY AND BECOME MORE SCATTERED. A CHANCE FOR SHOWERS WILL
CONTINUE THROUGH TOMORROW.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 37  27  40  27  41 /  50  50  40  30  30
SIERRA BLANCA TX        36  22  35  24  36 /  50  50  40  30  30
LAS CRUCES              37  24  41  26  42 /  70  40  30  30  30
ALAMOGORDO              36  22  42  24  41 /  60  40  20  10  20
CLOUDCROFT              19  12  27  11  26 /  80  40  20  10  30
TRUTH OR CONSEQUENCES   33  21  38  23  40 /  80  30  10  10  10
SILVER CITY             28  17  37  16  36 /  80  30  10  10  10
DEMING                  33  22  41  24  41 /  80  40  30  20  30
LORDSBURG               35  22  42  24  44 /  80  30  20  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...HEAVY SNOW WARNING UNTIL 8 PM MST THIS EVENING FOR NMZ022-023-
     030.

     SNOW ADVISORY UNTIL 8 PM MST THIS EVENING FOR NMZ025.

     SNOW ADVISORY UNTIL 8 PM MST THIS EVENING FOR NMZ024-031-032.

TX...SNOW ADVISORY UNTIL 8 PM MST THIS EVENING FOR TXZ055-056.

&&

04/04
Hazardous weather outlook, Jan 22, 7:02 AM MST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
702 AM MST MON JAN 22 2007

NMZ022>025-030>032-TXZ055-056-231415-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
702 AM MST MON JAN 22 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SPOTTER INFORMATION STATEMENT...

In the hours before

Special weather statement, Jan 22, 9:33 AM MST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
933 AM MST MON JAN 22 2007

NMZ022>025-030>032-TXZ055-056-222045-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
INCLUDING THE CITIES OF...SILVER CITY...TRUTH OR CONSEQUENCES...
ALAMOGORDO...MESCALERO...CLOUDCROFT...TIMBERON...LORDSBURG...
DEMING...LAS CRUCES...EL PASO...SIERRA BLANCA...DELL CITY
933 AM MST MON JAN 22 2007

...WINTER STORM SYSTEM PRODUCING WIDESPREAD SNOW ACROSS SOUTHERN
NEW MEXICO AND FAR WEST TEXAS...

A NEARLY STATIONARY UPPER LEVEL STORM SYSTEM SITS TO OUR WEST
OVER SOUTHERN ARIZONA. THIS PLACES THE BORDERLAND UNDER A VERY
FAVORABLE AREA FOR PRECIPITATION TODAY. AT THE SURFACE A STRONG
COLD FRONT PUSHED ACROSS THE REGION FROM THE EAST OVERNIGHT. SURFACE
TEMPERATURES HAVE COOLED BELOW FREEZING ACROSS MOST OF THE REGION.
OVERNIGHT AND CONTINUING THROUGH THIS MORNING MUCH OF THE AREA HAS
RECEIVED LIGHT TO MODERATE SNOW. THE GILA REGION...BOOTHEEL...SIERRA
COUNTY...OTERO COUNTY AND THE SACRAMENTO MOUNTAINS HAVE ALL
RECEIVED HEAVY SNOW. SNOW ACCUMULATIONS OVER THOSE AREAS RANGE
FROM 4 TO 10 INCHES. THESE AREAS REMAIN UNDER A HEAVY SNOW WARNING
THROUGH THIS EVENING. ACROSS THE LOWLANDS OF EL PASO...DONA ANA...AND
LUNA COUNTIES SOME LOCATIONS HAVE RECEIVED FROM 1 TO 4 INCHES OF
SNOW. THESE COUNTIES REMAIN UNDER A SNOW ADVISORY THROUGH THIS
EVENING.

MANY ROAD CLOSURES ARE IN EFFECT ACROSS THE REGION. THESE INCLUDE
I-25 NORTH OF LAS CRUCES AND I-10 WEST OF LORDSBURG...HIGHWAY 11
FROM DEMING TO COLUMBUS...HIGHWAY 26 FROM DEMING TO HATCH...HIGHWAY
90 FROM LORDSBURG TO SILVER CITY...AND HIGHWAY 152 FROM TRUTH OR
CONSEQUENCES TO SILVER CITY. OTHER ROADS ACROSS THE REGION ARE
BECOMING SNOW PACKED. CHECK WITH NEW MEXICO AND TEXAS DEPARTMENT
OF TRANSPORTATION FOR THE LATEST ROAD CONDITIONS.

TRAVELING ACROSS FAR WEST TEXAS AND SOUTHERN NEW MEXICO IS
DANGEROUS AND DISCOURAGED.

THE STORM SYSTEM RESPONSIBLE FOR THIS SNOW WILL REMAIN PARKED VERY
NEAR THE REGION THROUGH FRIDAY. THIS WILL KEEP CHANCES FOR
SNOW ACROSS THE REGION THROUGH THE END OF THE WEEK. KEEP TUNED TO
LOCAL MEDIA...NOAA WEATHER RADIO...OR WWW.NWS.NOAA.GOV/ELP FOR THE
LATEST UPDATES.

BIRD

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, El Paso

When
January 22, 10:00 AM MST to January 23, 8:00 AM MST
Where
El Paso forecast zone
Reported by
Law Enforcement

Snowfall amounts ranged from 4 to 6 inches in the far southeastern portion of El Paso County, including Fabens.

Heavy Snow, Hudspeth

When
January 22, 10:00 AM MST to January 23, 8:00 AM MST
Where
Hudspeth forecast zone
Reported by
Law Enforcement

Snowfall amounts ranged from 4 inches in the northwest corner of Hudspeth County to 8 inches on Interstate 10 near the Culberson County line. Interstate 10 was closed in most of the county.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 12799, 12800.